Trazodone overdoseTrazadone hydrochloride
Trazodone is an antidepressant medicine. Sometimes, it is used as a sleep aid and to treat agitation in people with dementia. Trazodone overdose occurs when someone takes more than the normal or recommended amount of this medicine, either by accident or on purpose.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
An overdose is when you take more than the normal or recommended amount of something, often a drug. An overdose may result in serious, harmful sympt...Read Article Now Book Mark Article
In the US, trazodone is sold as a generic prescription pill. Trazadone hydrochloride is the generic name of this drug.
Below are symptoms of an overdose of trazodone in different parts of the body.
AIRWAYS AND LUNGS
- Difficulty breathing
- Stopped breathing
HEART AND BLOOD VESSELS
- Chest pain
- Irregular heartbeat
- Low blood pressure, sometimes leading to fainting
- Slow heart rate
- Coma (lack of responsiveness)
- Lack of coordination
- Abnormal erection that lasts for more than 4 hours and can cause permanent damage to the penis.
Seek medical help right away. Call the poison control center. Do NOT make the person throw up unless the poison control center or a health care provider tells you to.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- Name of the medicine and the strength of the medicine (if known)
- Time it was swallowed
- Amount swallowed
- If the medicine was prescribed for the person
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
Local poison control center
For a POISON EMERGENCY call:1-800-222-1222ANYWHERE IN THE UNITED STATESThis national hotline number will let you talk to experts in poisoning. This ...Read Article Now Book Mark Article
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated. The person may receive:
- Activated charcoal
- Blood and urine tests
- Breathing support, including oxygen and a tube through the mouth into the lungs
- Chest x-ray
- CT scan (advanced imaging) of the brain
- ECG (electrocardiogram, or heart tracing)
- Intravenous fluids (IV, through a vein)
- A laxative
- Medicines to treat symptoms
- Tube through the mouth into the stomach to empty the stomach (gastric lavage)
Death can result from an overdose, but this is rare. Long-term heart and breathing problems are also rare.
If breathing has been depressed for a long period before treatment, brain injury may occur.
Aronson JK. Trazodone. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:120-123.
Levine M, Ruha A-M. Antidepressants. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 146.
Review Date: 5/17/2021
Reviewed By: Jesse Borke, MD, CPE, FAAEM, FACEP, Attending Physician at Kaiser Permanente, Orange County, CA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.